Kansas, 2026

Hail and Damaging Wind in Kansas, March 31, 2026

March 31, 2026 · NWS ICT · 3 events in 2 counties and zones

Scattered storms moved across southern Kansas the evening and night of March 31. A couple of these storms became severe producing wind gusts up to 60 mph and hail up to half-dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered storms moved across southern Kansas the evening and night of March 31. A couple of these storms became severe producing wind gusts up to 60 mph and hail up to half-dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 4:42 PM CST, 4 hours 13 minutes earlier. Its key messages:

  • A few strong to marginally severe thunderstorms possible this evening and tonight over south-central and southeast KS.
  • Elevated grassfire danger continue through the early evening hours.
  • Active weather pattern continues late Wednesday, and again late Friday, with additional rounds of showers/thunderstorms expected. Severe thunderstorms and localized flooding possible.
Area forecast discussion, Mar 31, 4:42 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
542 PM CDT Tue Mar 31 2026

.KEY MESSAGES...

- A few strong to marginally severe thunderstorms possible this
  evening and tonight over south-central and southeast KS.

- Elevated grassfire danger continue through the early evening
  hours.

- Active weather pattern continues late Wednesday, and again
  late Friday, with additional rounds of showers/thunderstorms
  expected. Severe thunderstorms and localized flooding
  possible.

&&

.DISCUSSION...
Issued at 314 PM CDT Tue Mar 31 2026

Currently, a shallow upper-level trough is traversing the northern
tier of the CONUS. At the surface, an elongated low pressure extends
from the Great Lakes region into the Central Plains. This feature is
dragging a frontal boundary across the state this afternoon.
Progression of this front is quicker than previously thought,
already turning winds northerly in central Kansas and ushering in
cooler temperatures. As such, afternoon highs have been lowered
slightly for south-central Kansas, though temperatures look to still
reach into the middle 80s across far southern and southeast Kansas.
We're seeing gusty southwesterly winds ahead of the frontal boundary
to 35 mph across south-central and southeastern Kansas. Behind the
front, northerly winds are gusting to 35 mph in central Kansas. A
few showers/storms will develop along the front this evening with
initiation around 00Z. Because the front is advancing more quickly,
rain and storms look to fire along a line southeast of the Turnpike.
Activity will continue into the early overnight hours across
southeast Kansas before exiting the forecast area to the southeast.
Severe weather is not expected as overall forcing is not strong with
this front. But modest shear and decent CAPE values along the
boundary will support a few stronger storms capable of gusty winds
and small hail.

For Wednesday, the frontal boundary will stall across our area. This
will create quite the temperature disparity across the forecast area
with temperatures near 80s along the KS/OK border with highs in the
60s in central Kansas. As we move into the afternoon hours a dryline
to the west will begin to march eastward just as a potent shortwave
begins to lift into the Central Plains. The resulting lee trough
will push east across the state through the evening hours.
Convection will initially develop along the dryline as semi discrete
cells across south-central Kansas. These initial storms will pose a
large hail and wind threat, along with the potential for a few
isolated tornadoes. The elongated hodographs indicate that with
time, storms will evolve into a broken line extending north to
south. These storms will then pose primarily a wind threat, with
isolated large hail and tornado threat continuing. With above normal
PWATs between 1-1.5 inches, heavy rainfall and localized flooding
will also be a concern, especially across southeast Kansas. Storms
will diminish and shift out of the forecast area generally between
06-09Z. Then, temperatures for Thursday will remain slightly above
normal, but cooler than the previous few days, in the post-frontal
air mass with highs reaching into the lower to middle 70s.

Brief clearing ahead of the next system and subtle ridging on Friday
will allow for temperatures to rebound to slightly above normal with
highs reaching into the 70s and lower 80s. The next trough will
swing across the central U.S. late Friday and into the weekend.
Another surface low will eject off the Central Rockies by midday
Friday dragging with it a frontal boundary that will initiate
another round of showers and thunderstorms for Friday evening
through early Saturday morning. Surface based CAPE between 2000-3000
J/kg and modest shear will support additional severe thunderstorm
activity. Once again, initial storm mode looks to be discrete cells,
then merging into a line of storms that pushes east with the cold
front.  Model guidance currently indicates that this activity will
focus across eastern Kansas, with our central Kansas counties likely
missing out once again.

Behind this deeper, more potent trough, much cooler temperatures are
expected for this upcoming weekend with highs reaching only into the
60s areawide. Then ridging will begin to build in over the central
part of the U.S. by early week allowing for a modest warm-up through
mid-week with highs reaching into the lower to middle 70s under
mostly clear skies.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 533 PM CDT Tue Mar 31 2026

Aviation concerns will be storm chances tonight and lowering
ceilings Wed morning.

Cold front moved through and currently stretches generally
along the KS Turnpike and is very slowly pushing southeast.
Storms are expected to develop over the next few hours, likely
across the Flint Hills and push off to the northeast tonight.
For now will only run with a mention of VCTS at KCNU and will
leave storms out of the remainder of TAF sites. There are
significant differences with what the front will do tomorrow,
with the GFS/ECMWF lifting it north and CAMs keeping it further
south. Will somewhat play the middle ground and not bring winds
all the way around to the south at most sites. There is some
model agreement in some MVFR ceilings building-in from the east
Wed morning. For now will just keep cigs at MVFR levels, with
KSLN having the best chance to see cigs get close to IFR.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Tue Mar 31 2026

Strong southerly winds continue across far southern and
southeast Kansas ahead of a cold frontal boundary. Behind the
front, winds are gusting to 35 mph out of the north. Breezy
winds and warm temperatures support Very High fire danger today.
RH values remain in the 30-40% range and may help to mitigate
fire weather concerns.

Very High fire weather danger looks to return for Friday and
Saturday, primarily across central and south-central Kansas, as
recent rainfall across eastern Kansas will help to alleviate
fire weather concerns temporarily.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...RBL
FIRE WEATHER...AMD
Hazardous weather outlook, Mar 31, 4:58 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
558 PM CDT Tue Mar 31 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
558 PM CDT Tue Mar 31 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered showers and thunderstorms are possible
this evening, mainly along and southeast of the Kansas Turnpike. The
strongest activity will be capable of nickle size hail, 60 mph
winds, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for scattered to numerous showers and
thunderstorms exist Wednesday afternoon and night, and again Friday
afternoon and night. Strong to severe thunderstorms are possible,
along with heavy rainfall and localized flooding. Stay tuned as we
refine forecast details in the coming days.

Very high grassland fire danger may return for Friday and Saturday,
although widespread rainfall this week may limit the overall fire
danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 148 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wilson

When
March 31, 8:55 PM CST to 8:59 PM CST
Where
Wilson County, 3.89 mi NE of Fredonia
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.570, -95.770

Thunderstorm Wind, Neosho

When
March 31, 9:45 PM CST to 9:50 PM CST
Where
Neosho County, Chanute
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.680, -95.470

Wind gusts were estimated to be around 60 mph.

Hail, Neosho

When
March 31, 10:16 PM CST to 10:21 PM CST
Where
Neosho County, Erie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.570, -95.250

Hail was estimated to be quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322123, 1322125, 1322127.